Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 141, NWS Topeka, KS

June 12, 2005Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 12, 2005, 1:50 PM CDT for Lyon County, Kansas. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2005, 1:50 PM CDT (18:50 UTC)
Expired
Jun 12, 2005, 2:30 PM CDT
In force
40 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Lyon County, KS

The radar

The Topeka radar (KTWX), 76 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 1:56 PM CDTTSTM WND GST 657 N Matfield Green, KS
Jun 12, 2:26 PM CDTTSTM WND GST 659 Sw Emporia, KSESTIMATED 60-70 MPH WINDS.
Jun 12, 2:26 PM CDTNON-TSTM WND GST 659 Sw Emporia, KSESTIMATED 60-70 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 1:20 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 121852
SVRTOP
KSC111-121930-
/O.NEW.KTOP.SV.W.0141.050612T1850Z-050612T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
153 PM CDT SUN JUN 12 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 230 PM CDT

* AT 151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 20
  MILES WEST OF OLPE...OR ABOUT 22 MILES SOUTHWEST OF EMPORIA...
  MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OLPE...
  EMPORIA...
  AMERICUS...
  HARTFORD...
  BUSHONG...
  NEOSHO RAPIDS...
  ALLEN...
  ADMIRE...

WINDS TO 65 MPH HAVE BEEN REPORTED FROM THIS STORM OVER BUTLER 
COUNTY. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY 
WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3823 9670 3809 9656 3818 9633 3817 9596
      3870 9596 3863 9630

$$
2 follow-up statements
000 
WWUS53 KTOP 121906
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
204 PM CDT SUN JUN 12 2005

KSC111-121930-
/O.CON.KTOP.SV.W.0141.000000T0000Z-050612T1930Z/
LYON-
204 PM CDT SUN JUN 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM CDT FOR LYON
COUNTY...

AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 65 MPH.  THIS STORM WAS 
LOCATED ABOUT 15 MILES WEST OF EMPORIA...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
EMPORIA...NEOSHO RAPIDS...AMERICUS...ALLEN...BUSHONG AND ADMIRE.

WINDS TO 65 MPH WERE REPORTED 7 MILES NORTH OF MATFIELD GREEN 
SHORTLY BEFORE 2 PM.  A TORNADO WATCH IS ALSO IN EFFECT. SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3823 9670 3809 9656 3818 9633 3817 9596
      3870 9596 3863 9630

$$
000 
WWUS53 KTOP 121920
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
220 PM CDT SUN JUN 12 2005

KSC111-121930-
/O.CON.KTOP.SV.W.0141.000000T0000Z-050612T1930Z/
LYON-
220 PM CDT SUN JUN 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM CDT FOR
CENTRAL LYON COUNTY...

AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTHWEST OF AMERICUS...OR ABOUT 9 MILES WEST OF
EMPORIA...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
EMPORIA...AMERICUS...ALLEN...BUSHONG...ADMIRE AND NEOSHO RAPIDS.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3865 9634 3833 9636 3836 9597 3870 9596

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 4:50 AM CDT, 9 hours earlier.

Area forecast discussion, Jun 12, 4:50 AM CDT, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
450 AM CDT SUN JUN 12 2005

.DISCUSSION...
LOTS OF WATER ALREADY FALLEN AND SOME MORE YET TO COME. PRECIPITABLE
WATER VALUES CONTINUE FCST HIGH...150-175% OF NORMAL. WITH GOOD
DYNAMICS COMING INTO PLAY LATER TODAY AND TONIGHT...MUCH OF THIS
WATER WILL BE RELEASED AS HEAVY RAIN. A FLOOD WATCH WAS HOISTED
SATURDAY EVENING AND I WILL CONTINUE IT THROUGH SUNDAY NIGHT. FFG
VALUES NOT MUCH ABOVE 1 INCH AT BEST...SO ADDITIONAL RAIN WILL ONLY
ADD TO THE PROBLEMS.

WITH CLOUDS AND PCPN AROUND THIS MRNG...NOT SURE HOW MUCH SUN WILL
BREAK THROUGH THIS AFTERNOON. HAVE OPTED TO HEDGE DOWN A BIT ON
TEMPERATURES WITH LARGE PRECIP SHIELD HANGING TOUGH MUCH OF THE
MORNING...THEN CLOUDS SLOWLY BREAKING THIS AFTN.

WILL CONTINUE TO FOLLOW THE GFS FCST THIS CYCLE. THUS WOULD EXPECT
INCREASING SHEAR BY MONDAY...BUT SFC BNDRY MAY BE EAST OF US BY LATE
AFTN. IF IT SHOULD SLOW A BIT...COULD BE REGENERATION OF SEVERE
STORMS ALONG BNDRY BY LATE AFTN ERN KS OR WRN MO. TIME WILL TELL.

FOR NOW...WILL DROP ANY MENTION OF PCPN AFTER TMRW AFTN. DRYER AIR
MOVING IN ON WEST TO NORTHWEST WINDS. REST OF WEEK LOOKS QUIET AS
UPPER RDG BUILDS INTO PLAINS AND BECOMES NEARLY STATIONARY OVER HIGH
PLAINS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH ALL OF CWA TODAY AND TONIGHT.

&&
Hazardous weather outlook, Jun 12, 9:38 AM CDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
938 AM CDT SUN JUN 12 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-131000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
938 AM CDT SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ALTHOUGH THUNDERSTORMS ARE EXITING NORTHEAST AND EAST CENTRAL KANSAS
AT MID MORNING...MORE STORMS WITH ADDITIONAL HEAVY RAIN WILL MOVE
BACK INTO THE ENTIRE AREA FROM THE SOUTHWEST BY EARLY AFTERNOON.

THE STORMS WILL LINGER OVERNIGHT AND AGAIN PRODUCE POCKETS OF VERY
HEAVY RAIN THAT WILL LEAD TO FLOODING OR FLASH FLOODING. ONLY A FEW
OF THE STORMS COULD BE SEVERE WITH GUSTY WINDS AND HAIL...WHILE THE
MAIN HAZARD WILL BE VERY HEAVY RAIN AND FLOODING. SOME RIVERS AND
COUNTIES ARE ALREADY IN FLOOD SO CHECK FLOOD STATEMENTS AND WARNINGS
FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS...SOME AGAIN WITH HEAVY RAIN...WILL LINGER INTO
MONDAY MORNING...MAINLY OVER NORTHEAST AND EAST CENTRAL KANSAS. A
FEW OF THESE STORMS COULD PRODUCE HAIL AND GUSTY WINDS BUT THE MAIN
HAZARD WILL BE FLOODING. AFTER MONDAY NO HAZARDOUS WEATHER IS
EXPECTED THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY OR TONIGHT...AND THEY ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 12, 10:54 AM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
954 AM CST SUN JUN 12 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-121845-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-

INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
954 AM CST SUN JUN 12 2005

...MORE HEAVY RAIN EXPECTED...

A FLOOD WATCH FOR POSSIBLE HEAVY RAIN AND FLOODING CONTINUES THROUGH
MONDAY MORNING ACROSS ALL OF CENTRAL AND EASTERN KANSAS.

IN ADDITION, FLOOD WARNINGS REMAIN IN EFFECT FOR SEVERAL COUNTIES
OVER THE AREA. AND SOME RIVERS ARE ALSO FORECAST TO RISE OR REMAIN
IN FLOOD FOR AT LEAST THE NEXT 24 TO 48 HOURS.

ALTHOUGH THUNDERSTORMS ARE MOVING OUT OF EASTERN KANSAS AT MID
MORNING...THE BREAK WILL BE SHORT LIVED AS MORE STORMS PRODUCING
POCKETS OF HEAVY RAINFALL WILL MOVE BACK INTO THE AREA BY EARLY
AFTERNOON. THESE STORMS ARE EXPECTED TO CONTINUE OFF AND ON INTO
MONDAY MORNING AND DROP HEAVY RAINFALL. FLOODING IS AGAIN EXPECTED
THIS AFTERNOON AND TONIGHT AS THESE STORMS MOVE ACROSS AREAS THAT
HAVE ALREADY RECEIVED HEAVY RAINS. THE GROUND REMAINS SATURATED AND
ANY ADDITIONAL RAIN WILL TURN TO RUNOFF AND FLOODING.

BE ALERT TO HEAVY RAINS AND FLOODING...AND DO NOT DRIVE INTO
FLOODED AREAS.  SHALLOW FLOWING WATER CAN WASH A CAR FROM THE
ROADWAY.  ALSO...THE ROADBED MAY BE WASHED OUT UNDER THE WATER.

36
Special weather statement, Jun 12, 1:19 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
119 PM CDT SUN JUN 12 2005

KSZ010>012-022>024-026-036>040-054>056-058-059-130300-
ANDERSON-BROWN-COFFEY-DOUGLAS-FRANKLIN-GEARY-JACKSON-JEFFERSON-LYON-
MARSHALL-MORRIS-NEMAHA-OSAGE-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE-
INCLUDING THE CITIES OF...EMPORIA...HIAWATHA...JUNCTION CITY...
LAWRENCE...MANHATTAN...MARYSVILLE...OTTAWA AND TOPEKA
119 PM CDT SUN JUN 12 2005

TORNADO WATCH NUMBER 465 IS IN EFFECT UNTIL 1000 PM CDT
AND INCLUDES THE FOLLOWING COUNTIES...

NEMAHA                MARSHALL              BROWN
JACKSON               RILEY                 POTTAWATOMIE
JEFFERSON             GEARY                 SHAWNEE
WABAUNSEE             DOUGLAS               MORRIS
OSAGE                 LYON                  FRANKLIN
COFFEY                ANDERSON

SOME CITIES IN THE WATCH ARE...

EMPORIA               OTTAWA                LAWRENCE
JUNCTION CITY         TOPEKA                MANHATTAN
MARYSVILLE            HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:28 PM CDTSevere Thunderstorm WarningTOPLyon40 min
Jun 12, 2:40 PM CDTFlash Flood WarningTOPCoffey, Lyon, Osage3 hr
Jun 12, 3:16 PM CDTSevere Thunderstorm WarningTOPOsage35 min
Jun 12, 3:25 PM CDTSevere Thunderstorm WarningTOPShawnee50 min
Jun 12, 3:37 PM CDTFlash Flood WarningTOPDouglas, Jefferson, Shawnee3 hr
Jun 12, 3:39 PM CDTSevere Thunderstorm WarningTOPDouglas51 min
Jun 12, 3:47 PM CDTFlash Flood WarningTOPAnderson, Franklin3 hr
Jun 12, 3:54 PM CDTSevere Thunderstorm WarningTOPJefferson51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.